Texas, 2018

Flooding and Hail in Texas, May 27, 2018

May 27, 2018 · NWS AMA · 24 events in 3 counties and zones

Two main supercells developed under moderate to strong instability, shear around 30 kt, steep mid-level lapse rates and divergence in the upper levels. Low-level|jet also developed after sunset to have storms continue into the evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Two main supercells developed under moderate to strong instability, shear around 30 kt, steep mid-level lapse rates and divergence in the upper levels. Low-level|jet also developed after sunset to have storms continue into the evening hours. Northern supercell across northern TX and southern OK Panhandle produce hail up to quarters and wind gusts above 60 MPH. Southern supercell across east central TX Panhandle produced up to baseball sized hail and and wind gusts up to 60 MPH.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 27, 5:00 PM CST, 15 minutes earlier.

Area forecast discussion, May 27, 5:00 PM CST, 15 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
600 PM CDT Sun May 27 2018

.DISCUSSION...
00Z TAF Cycle

VFR conditions will prevail at all three TAF sites through 00Z
Tuesday. Some showers and thunderstorms may affect the three TAF
sites between 00Z and 03Z Monday with the best chances being the
Guymon TAF site. East to southeast and south winds 10 to 20 knots
with gusts near 25 to 30 knots will be the rule at all three TAF
sites with stronger and erratic winds in and near thunderstorms.

Schneider

&&

.PREV DISCUSSION... /Issued 405 PM CDT Sun May 27 2018/

DISCUSSION...
Thunderstorms developing at this time will have support from
moderate to strong instability, shear around 30 kt, steep mid-
level lapse rates and divergence in the upper levels. Low-level
jet will develop after sunset, with continued support.  Very good
opportunity for thunderstorms Monday afternoon and evening also as
airmass east of dryline moistens further.

Models diverge Tuesday and beyond with distribution of low-level
moisture.  Resulting unrealistic pops distributions offered by
Blend have been smoothed, and capped or eliminated in later
periods.

Above-normal temperatures are expected daily, with Thursday
through Saturday possibly reaching Heat Advisory levels in Palo
Duro Canyon.

Cockrell

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

11
Hazardous weather outlook, May 27, 2:47 PM CST, 2 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
347 PM CDT Sun May 27 2018

OKZ001>003-TXZ001>020-317-281200-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
347 PM CDT Sun May 27 2018

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Through Tonight.

Isolated to scattered thunderstorms are expected. Some storms
could reach severe levels with large hail and damaging winds
being the main threats. Some storms will likely produce brief
heavy rains, possibly leading to flooding or flash flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorms are possible Monday through Wednesday night, and
again Friday night and Saturday. Storms may become strong to
severe, especially on Monday and Monday night. Large hail,
damaging winds, and very heavy rains will be possible with the
stronger storms Monday and Monday night.

Elevated fire weather conditions are expected on Monday,
Tuesday, and Friday mainly across western parts of the
Panhandles.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through this evening, and again
Monday afternoon and evening.

Area fire managers and emergency officials should be alert for
elevated fire weather conditions Monday, Tuesday, and Friday.

Cockrell

In the hours before

Special weather statement, May 27, 3:58 PM CST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Amarillo TX
458 PM CDT SUN MAY 27 2018

TXZ002-003-272230-
Sherman TX-Hansford TX-
458 PM CDT SUN MAY 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SHERMAN AND WEST CENTRAL
HANSFORD COUNTIES UNTIL 530 PM CDT...

At 458 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles north of Sunray, or 19 miles southeast of Stratford, moving
northeast at 25 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of eastern Sherman and
west central Hansford Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3607 10174 3607 10196 3648 10175 3634 10147
TIME...MOT...LOC 2158Z 211DEG 21KT 3618 10179

Bieda
Special weather statement, May 27, 4:15 PM CST, 1 hour before
Special Weather Statement
National Weather Service Amarillo TX
515 PM CDT SUN MAY 27 2018

OKZ002-TXZ003-272245-
Texas OK-Hansford TX-
515 PM CDT SUN MAY 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TEXAS AND
NORTHWESTERN HANSFORD COUNTIES UNTIL 545 PM CDT...

At 515 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles southeast of Goodwell, or 13 miles south of Guymon, moving
north at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Guymon and Optima.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3671 10116 3633 10147 3642 10162 3649 10162
      3681 10147
TIME...MOT...LOC 2215Z 201DEG 24KT 3649 10146

Bieda
Local storm report, May 27, 4:46 PM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
546 PM CDT SUN MAY 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0519 PM     TSTM WND GST     2 W GUYMON              36.69N 101.51W
05/27/2018  M63 MPH          TEXAS              OK   ASOS

&&

EVENT NUMBER AMA1800113

JC
Special weather statement, May 27, 4:51 PM CST, 24 minutes before
Special Weather Statement
National Weather Service Amarillo TX
551 PM CDT SUN MAY 27 2018

OKZ002-TXZ002-003-007-008-272330-
Texas OK-Hutchinson TX-Sherman TX-Hansford TX-Moore TX-
551 PM CDT SUN MAY 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TEXAS...NORTHWESTERN
HUTCHINSON...SOUTHEASTERN SHERMAN...HANSFORD AND NORTHEASTERN MOORE
COUNTIES UNTIL 630 PM CDT...

At 551 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms extending from 4 miles northeast of Sunray to 12 miles
northwest of Morse to 5 miles southwest of Gruver to Pringle.
Movement was northeast at 25 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Gruver, Morse and Pringle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows. Do not drive into areas where blowing dust restricts
visibility.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3632 10165 3655 10145 3659 10128 3619 10121
      3585 10144 3596 10164 3605 10181
TIME...MOT...LOC 2251Z 203DEG 20KT 3606 10176 3616 10166 3621 10150
3595 10145

Bieda
Special weather statement, May 27, 4:54 PM CST, 21 minutes before
Special Weather Statement
National Weather Service Amarillo TX
554 PM CDT SUN MAY 27 2018

TXZ013-272345-
Carson TX-
554 PM CDT SUN MAY 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CARSON COUNTY UNTIL 645
PM CDT...

At 553 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Panhandle, moving northeast at 15 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Panhandle and Pantex.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3524 10156 3532 10163 3543 10162 3563 10138
      3562 10136 3525 10110
TIME...MOT...LOC 2253Z 235DEG 14KT 3536 10155

Bieda
Special weather statement, May 27, 5:13 PM CST, 2 minutes before
Special Weather Statement
National Weather Service Amarillo TX
613 PM CDT SUN MAY 27 2018

TXZ012-272345-
Potter TX-
613 PM CDT SUN MAY 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN POTTER COUNTY UNTIL 645
PM CDT...

At 613 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Amarillo, moving northeast at 20 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Amarillo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3531 10193 3557 10172 3549 10162 3533 10163
      3529 10162 3519 10177
TIME...MOT...LOC 2313Z 222DEG 16KT 3532 10179

Bieda

The radar

The Amarillo radar (KAMA), 117 km away, was scanning. The volume nearest the first event began at 23:17 UTC.

Open the radar archive at this moment

Event by event

16 hail, 5 thunderstorm wind, 3 flood. Local standard time, as filed.

Hail, Hansford

When
May 27, 5:15 PM CST
Where
Hansford County, 0.89 mi SW of Gruver
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
36.260, -101.410

Hail, Gray

When
May 27, 7:00 PM CST
Where
Gray County, 1.32 mi WSW of Pampa
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
35.520, -100.990

Golf ball sized hail on Highway 60 southwest of Pampa.

Hail, Carson

When
May 27, 7:07 PM CST
Where
Carson County, 0.69 mi N of Skellytown
Measured
0.75 in hail
Reported by
Public
Coordinates
35.580, -101.180

Mping report.

Flood, Carson

When
May 27, 7:10 PM CST
Where
Carson County, 0.63 mi NE of Skellytown to 0.6 mi ENE of Skellytown
Cause
Heavy Rain
Reported by
Public
Coordinates
35.575, -101.171

Heavy rainfall producing localized street flooding.

Hail, Carson

When
May 27, 7:10 PM CST
Where
Carson County, 0.89 mi NE of Skellytown
Measured
1 in hail
Reported by
Public
Coordinates
35.580, -101.170

Hail between dime and nickel, with a few quarter sized.

Flood, Carson

When
May 27, 7:17 PM CST to 8:17 PM CST
Where
Carson County, 0.5 mi NE of Skellytown to 0.62 mi NE of Skellytown
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
35.575, -101.174

Street flooding reported.

Hail, Carson

When
May 27, 7:17 PM CST
Where
Carson County, 0.69 mi N of Skellytown
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
35.580, -101.180

Nickel sized hail reported.

Hail, Carson

When
May 27, 7:33 PM CST
Where
Carson County, 0.56 mi E of Skellytown
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
35.570, -101.170

Golf ball sized hail reported.

Thunderstorm Wind, Carson

When
May 27, 7:33 PM CST
Where
Carson County, 0.56 mi E of Skellytown
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
35.570, -101.170

In addition to wind, golf ball hail was reported.

Hail, Carson

When
May 27, 7:34 PM CST
Where
Carson County, 0.69 mi N of Skellytown
Measured
1 in hail
Reported by
Public
Coordinates
35.580, -101.180

Mping report.

Hail, Carson

When
May 27, 7:36 PM CST
Where
Carson County, 0.69 mi N of Skellytown
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.580, -101.180

Report of quarter sized hail and strong outflow winds from storm.

Thunderstorm Wind, Carson

When
May 27, 7:36 PM CST
Where
Carson County, 0.69 mi N of Skellytown
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.580, -101.180

Reports of quarter sized hail and strong outflow winds from storm.

Hail, Gray

When
May 27, 7:50 PM CST
Where
Gray County, 0.56 mi W of Kings Mill
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
35.480, -101.080

Report received from the spotter network.

Hail, Gray

When
May 27, 8:00 PM CST
Where
Gray County, 1.32 mi WSW of Pampa
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
35.520, -100.990

Golf ball sized hail on highway 60 southwest of Pampa.

Thunderstorm Wind, Gray

When
May 27, 8:00 PM CST
Where
Gray County, 1.32 mi WSW of Pampa
Measured
51 kt (59 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.520, -100.990

Deputy reported transformers were blowing up around him off highway 60 southwest of Pampa, with very strong winds.

Thunderstorm Wind, Gray

When
May 27, 8:06 PM CST
Where
Gray County, 2.18 mi NE of Kings Mill
Measured
70 kt (81 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.500, -101.040

Potential rear flank downdraft from the storm.

Flood, Gray

When
May 27, 8:10 PM CST to 9:10 PM CST
Where
Gray County, 1.49 mi NNE of Pampa to 1.48 mi NNE of Pampa
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.550, -100.960

Minor street flooding in Pampa.

Hail, Gray

When
May 27, 8:15 PM CST
Where
Gray County, 3.13 mi WNW of Pampa
Measured
2 in hail
Reported by
Social Media
Coordinates
35.550, -101.020

Facebook report with photos.

Hail, Gray

When
May 27, 8:17 PM CST
Where
Gray County, 1.49 mi NNE of Pampa
Measured
2.75 in hail
Reported by
Public
Coordinates
35.550, -100.960

Baseball hail a few blocks north of the blowing alley.

Hail, Gray

When
May 27, 8:20 PM CST
Where
Gray County, 1.32 mi ESE of Pampa
Measured
2.75 in hail
Reported by
Social Media
Coordinates
35.520, -100.950

Facebook report.

Hail, Gray

When
May 27, 8:22 PM CST
Where
Gray County, 4.84 mi S of Pampa
Measured
1.75 in hail
Reported by
Local Official
Coordinates
35.460, -100.970

Local official south of Pampa reporting golf ball sized hail.

Hail, Gray

When
May 27, 8:25 PM CST
Where
Gray County, 0.56 mi E of Pampa
Measured
2.5 in hail
Reported by
Public
Coordinates
35.530, -100.960

Tennis ball hail.

Hail, Gray

When
May 27, 8:26 PM CST
Where
Gray County, 1.49 mi NNW of Pampa
Measured
1.75 in hail
Reported by
Public
Coordinates
35.550, -100.980

Thunderstorm Wind, Gray

When
May 27, 8:47 PM CST
Where
Gray County, 1.32 mi ENE of Lefors
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.440, -100.800

Reported by law enforcement.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 755850, 755851, 755852, 755846, 755853, 755847, 755854, 755855, 755867, 755856, 755857, 755868, 755858, 755859, 755866, 755869, 755849, 755860, 755861, 755862, 755863, 755864, 755865, 755870.